Advertisement
Open Access
Acute endocrine presentations in general practice

Endocrine immune-related adverse events

VENESSA H. TSANG, Bernard Champion

Figures

© DJELICS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY
© DJELICS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY

Abstract

An older man who has been undergoing treatment for metastatic melanoma presents in general practice with headache, nausea and vomiting. Urgent investigation is needed to exclude endocrine immune-related adverse effects of his treatment.

Jack is a 62-year-old man who presents to your rural general practice with a two-day history of headache, nausea and vomiting. In the past 24 hours he has become profoundly fatigued and is now finding it difficult to perform activities of daily living.

His significant past history is a melanoma resected from his back 10 years ago, with metastatic disease to the lungs, abdominal lymph nodes and liver diagnosed four months ago. He is seeing his oncologist in the city every three weeks for treatment, which commenced about two months ago. He has been tolerating treatment well, except for vitiligo of the skin and a pruritic rash, which he developed after the first treatment. He also experiences fatigue after each treatment cycle, which lasts for at least three days. His last treatment was one week ago. Other past medical illnesses include Hashimoto’s thyroiditis diagnosed 10 years ago, and hypertension. He is currently on irbesartan (his only medication).

 

Advertisement
Advertisement

What are your main concerns for Jack?
Answer: Jack’s symptoms are nonspecific and could represent his infusion reaction, although it is lasting longer than the usual course. It is important to exclude progression of Jack’s disease or an adverse effect related to his treatment. In the first instance, clarifying the location of the metastases and the nature of treatment is important.

 

Advertisement
Advertisement

A review of Jack’s medical record reveals that he has stage IV metastatic melanoma with lesions in his lung (bilateral, including mediastinal lymph node), liver and para-aortic lymph node. A lung nodule was biopsied before treatment started, which confirmed the diagnosis. Fluorodeoxyglucose PET scan and MRI brain were performed about three months ago (before the start of treatment) and excluded cerebral metastases. He is due for further imaging in one month’s time. He has been on combination ipilimumab and pembrolizumab for the past two months. The main adverse effects noted are the skin changes.

Pages

Figures

© DJELICS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY
© DJELICS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY
Dr Tsang is Staff Specialist in the Department of Endocrinology at the Royal North Shore Hospital, Sydney; and Senior Lecturer in the Northern Clinical School, Faculty of Medicine and Health at The University of Sydney, Sydney, NSW. Associate Professor Champion is an Endocrinologist and Associate Professor in Medicine at Macquarie University; and Honorary Associate Professor at Nepean Clinical School, The University of Sydney, Sydney, NSW.